Antipsychotics – Entry 2

Dear Diary:

Though my staff was reluctant, I stood by my guns that we should try to taper Hattie from the Olanzapine. Hattie’s doctor agreed that the antipsychotic could contribute to the behavioral changes her daughter Carol had noticed. After tapering the Olanzapine for a few weeks, the medication has now been discontinued. Hattie’s target behavior of agitation was monitored during this taper. Staff have observed no signs of agitation since the medication was tapered and discontinued. Hattie is now participating in activities and feeding herself.

I felt strongly that this was a case of delirium rather than dementia, as Hattie did not exhibit symptoms of confusion and agitation prior to her hospitalization. Rather than adding a medication to remedy the confusion, which is often a first instinct, it made sense to wean her from the Olanzapine and see if we could clear up that confusion.

During the taper, Sherry and the other nursing assistants checked on Hattie every half hour, looking to see if she was comfortable, engaged in what’s going on, or, if she was getting more distressed or agitated. Before we began the taper, Hattie would doze during activities and was kind of out of it at suppertime. Now, they’ve noted that she is less confused. She’s no longer looking for her late husband, she’s able to be more independent, and she can feed herself at supper. Carol is greatly relieved and said she was able to have a nice conversation with her mom because she was much more alert

I’m so pleased that Hattie is back to her normal, sweet self. Her confusion and agitation were clearly signs of delirium that may have been the result of a number of things: her initial diagnosis of pneumonia, dehydration, anesthesia, or pain meds prescribed to her as a result of her hip fracture.

Signed, Donna

5 Comments

  • Great job! Will review with Nursing Coordinators this month.

  • We have been reducing antipsychotic medications for about 3 years now. It is a slow process especially with those residents who are on multiple medications. We have seen wonderful results. One of our gentleman is now able to hold a conversation with his family that is not all off the wall. Another resident is no longer making vocalizations 90 % of the day but is quiet as she walks around the nursing home. This makes others calmer and the atmosphere more pleasant.

  • Still running into some issues with a few physicians: they are hesitant to decrease anti-psychotics for some res. who have been on them a long time for DX of dementia with psychosis.

    So far our efforts of decreasing have all been positive!

  • Hello,
    We are ending the year with great success with staff buy in of the mission to reduce anti-psychotic use. We are using every means necessary to reduce anti-psychotic use. We have found a beautiful blessing with our “life like” baby dolls. The resident’s love them and they have unbelievable calming effects on the residents. We also are trying aromatherapy and weighted blankets for comfort. These interventions have been very effective in reducing the use of PRN anti-psychotic use at our facility.

    Thank you for the inspiration to continue to be creative in efforts to increase the quality of life for our residents.

    Deana Gaudreau, RN
    Director of Nursing
    Elim- Watertown

  • See the Star Tribune article “Listening to elderly cuts use of costly medications-Experiment at nursing homes uses individualized behavior modification to get results.” http://www.startribune.com/lifestyle/health/236822161.html. Interesting comments on the article too.

Share your nursing home perspective on this quality improvement issue.